Opium withdrawal is when individuals experience physical and psychological symptoms as a result of abrupt cessation of use of the drug opium. Opium is the dried latex obtained from the opium poppy, which has been used as a medicinal plant for thousands of years. Raw opium contains morphine, codeine, and thebaine. Morphine, the plant's most psychoactive ingredient, is widely used in medicine but can also be processed to produce heroin for the illegal drug trade. Raw opium also contains codeine, the world's most widely used medicine, and thebaine which is one of the ingredients in oxycodone, a painkiller better known as OxyContin. Opium and the drugs derived from opium are highly addictive and can have toxicological effects.
Recreational use of opium has been around for literally thousands of years, and the drug has been used to relieve pain, induce euphoria and a heightened sense of happiness and well-being. Opium trade became most popular in the seventeenth century, when it was mixed with tobacco for smoking, and addiction was first recognized. In fact, farmers who grow the opium poppy sometimes become high just by collecting the sap. An opium high is very similar to a heroin high, as it binds to the same receptors in the brain that produce naturally occurring pleasure-enhancing and pain-relieving chemicals. Because opium affects these areas of the brain, it produces a higher state of pleasure than the body can produce on its own.
The effects of a dose of opium last about four hours. When someone uses opium consistently and is a chronic abuser of the drug, they develop a tolerance and dependence to it, creating the need for higher doses and more frequent use of the drug. When individuals take higher doses, or take opium more often, they run the risk of overdosing. An opium overdose can be fatal is it causes individuals to stop breathing, and they can quickly die of asphyxiation.
If these opium cravings are not satisfied however, the individual will begin to experience opium withdrawal symptoms when the drug's effects wear off. Opium withdrawal occurs because, in the presence of opium, the brain stops making its own pleasure-enhancing compounds. When the individual doesn't take more opium, the brain and body don't have time to readjust to function without the drug.
When an individual quits taking the drug, opium withdrawal symptoms set that mimic a bout of the flu. Opium withdrawal symptoms include but are not limited to watery eyes, runny nose, sneezing or yawning, muscle pains and involuntary motion, anxiety and agitation, nausea, diarrhea, insomnia, and cold sweats. Some people experience goose bumps, which is where the expression quitting "cold turkey" comes from. Acute physical opium withdrawal symptoms can last anywhere from three to five days.
However, it is common for individuals who have been chronic users of any opiate narcotic, including opium itself, to experience an extended period of psychological withdrawal symptoms which continue long after physical opium withdrawal symptoms have subsided. Most opium users who have been chronic abusers of the drug will experience an extended period of dysphoria, a long-lasting period of anxiety, depression, and lessened enjoyment of life.
Because of the psychological opium withdrawal symptoms that can haunt the person for months and years, relapse back into opium use will likely occur. This can easily happen at any time, when neither the environmental triggers nor the behavioral motivators that contributed chronic opium abuse have been addresses with counseling, therapy and/or drug addiction treatment.
It is important to understand that many individuals suffer from addiction on this planet, and someone struggling with opium addiction or opium withdrawal is not alone. Individuals wishing to overcome opium addiction do not have to go through opium withdrawal on their own, and they shouldn't even try. Even if an individual does overcome the physical side of opium addiction, psychological opium withdrawal symptoms can persist for quite some time and this is no way to live.
There is help available today for opium withdrawal at an inpatient long-term drug rehabilitation facility, where trained medical staff and drug treatment counselors can help individuals overcome both the physical and psychological symptoms and address their addiction to opium. The specialists at a drug rehab are available to help individuals successfully get through this process, so that they can move forward in life without the fear of experiencing a devastating relapse. Help is available immediately, so contact a drug treatment counselor at a drug rehab and find out how you can get help through opium withdrawal today.